Homotopy Decompositions and K-theory of Bott Towers

Civan, Yusuf and Ray, Nigel (2004) Homotopy Decompositions and K-theory of Bott Towers. K-theory, 34 (1). pp. 1-33. ISSN 0920-3036

[img] PDF
newhdrkbt.pdf

Download (323kB)
Official URL: http://dx.doi.org/10.1007/s10977-005-1551-x

Abstract

We describe Bott towers as sequences of toric manifolds $M^k$, and identify the omniorientations which correspond to their original construction as complex varieties. We show that the suspension of M^k is homotopy equivalent to a wedge of Thom complexes, and display its complex K-theory as an algebra over the coefficient ring. We extend the results to KO-theory for several families of examples, and compute the effects of the realification homomorphism; these calculations breathe geometric life into Bahri and Bendersky's analysis of the Adams Spectral Sequence. By way of application we consider the enumeration of stably complex structures on M^k, obtaining estimates for those which arise from omniorientations and those which are almost complex. We conclude with observations on the role of Bott towers in complex cobordism theory.

Item Type: Article
Uncontrolled Keywords: Bott towers, K-Theory, stably complex structures, Thom complexes, toric manifolds
Subjects: MSC 2010, the AMS's Mathematics Subject Classification > 55 Algebraic topology
MSC 2010, the AMS's Mathematics Subject Classification > 57 Manifolds and cell complexes
Depositing User: Nigel Ray
Date Deposited: 09 Dec 2005
Last Modified: 20 Oct 2017 14:12
URI: http://eprints.maths.manchester.ac.uk/id/eprint/107